Texas, 2013Damaging Wind in Texas, August 13, 2013
August 13, 2013 · NWS AMA · 1 event in 1 county or zone
Scattered thunderstorms developed ahead of a southward moving cold front during the afternoon and evening hours of the 13th. While most of the thunderstorms remained below severe levels, one storm over Deaf Smith County was able to produce one severe gust before diminishing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a southward moving cold front during the afternoon and evening hours of the 13th. While most of the thunderstorms remained below severe levels, one storm over Deaf Smith County was able to produce one severe gust before diminishing. The cold front moved south of the Texas Panhandle by 10 PM CST which brought an end to thunderstorm activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 13, 6:32 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 13, 6:32 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT TUE AUG 13 2013
.UPDATE...
00Z AMA SOUNDING SHOWS A BIT OF A CAP REMAINING. TEMPS ARE RUNNING
COOLER TODAY COMPARED TO YESTERDAY AND COLD FRONTAL BOUNDARY IS WELL
SOUTH OF FCST AREA. CONSIDERING THE ABOVE AND LATEST RADAR TRENDS...
HAVE DECIDED TO REDUCE POPS ACROSS THE BOARD FOR THE EVENING HOURS
THRU 06Z FOR ALL ZONES. LEFT POPS ALONE FROM 06Z TO 12Z WED MORNING
AT THIS TIME. REST OF PREVIOUS FCST PCKG IS FINE.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 548 PM CDT TUE AUG 13 2013/
AVIATION...
PRELIMINARY AVIATION CONCERNS FOR THIS TAF ISSUANCE WILL BE THE
ABILITY FOR CONVECTION TO MOVE OVER THE TERMINALS. WITH THE STORM
MOTIONS AND THE CIRRUS BLOW OFF FROM THE STORM IN NEW MEXICO HAVE
PULLED THE TEMPO GROUP FOR KDHT AND HAVE MOVED THE VCSH MENTION TO A
LATER TIME. HAVE ALSO PUSHED THE VCSH FOR KGUY BACK A FEW HOURS TO
ALIGN CLOSER TO THE EXPECTED OVERNIGHT DEVELOPMENT AND NOT THE
ONGOING CONVECTION. FOR KAMA HAVE REMOVED THE TEMPO GROUP AND PUSHED
THE VCSH MENTION FURTHER INTO THE FUTURE TO SHOW THE POTENTIAL FOR A
LEFT MOVING STORM FROM THE CONVECTION OVER THE SOUTHWESTERN TEXAS
PANHANDLE TO MOVE TOWARDS THE TERMINAL. ANOTHER ROUND OF CONVECTION
IS EXPECTED TO DEVELOP LATER ON TONIGHT SO WILL HOLD ON TO THE
VICINITY MENTION THROUGH 7Z TO COVER THIS POTENTIAL.
AFTER 7Z THE MAIN CONCERN WILL BE FOR LOW CLOUD DEVELOPMENT. HAVE
RETAINED LOW CEILINGS FROM PREVIOUS ISSUANCE GIVEN THE ABUNDANT LOW
LEVEL MOISTURE AND LOW LEVEL CONVERGENCE. LOW CEILINGS SHOULD LIFT BY
MIDDAY WEDNESDAY WITH ANOTHER ROUND OF CONVECTION POSSIBLE TOWARDS
THE END OF THIS TAF ISSUANCE.
PREV DISCUSSION... /ISSUED 354 PM CDT TUE AUG 13 2013/
SHORT TERM...
AT 3 PM STORMS WERE DEVELOPING OVER THE EASTERN PLAINS OF NEW MEXICO
AND OVER THE FAR SOUTHERN TEXAS PANHANDLE...ALONG AN OUTFLOW
BOUNDARY. ALTHOUGH STORM COVERAGE THIS AFTERNOON IS MUCH LESS THAN AT
THIS TIME YESTERDAY...EXPECT THE CONVECTION OUT IN EASTERN NEW MEXICO
TO SLIDE SOUTHEAST /COURTESY OF NORTHWEST STEERING FLOW/ AND MOVE
INTO THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND TONIGHT.
TEMPS ARE QUITE A BIT COOLER THIS AFTERNOON ALTHOUGH SOME BREAKS IN
THE CLOUD COVER LED TO TEMPS TO CLIMB INTO THE UPPER 70S TO LOWER
80S. MORE NOTEWORTHY IS THE AMOUNT OF LOW-LEVEL MOISTURE IN THE POST
FRONTAL AIR MASS AS INDICATED BY THE 12Z KAMA RAOB. THIS HAS RESULTED
IN A MODERATELY UNSTABLE AIR MASS WITH SBCAPES AROUND 1000-2000 J/KG
SUPPORTIVE OF SCATTERED CONVECTION ALTHOUGH 0-6 KM BULK SHEAR IS VERY
WEEK KEEPING THE SEVERE THREAT PRETTY LOW. ALTHOUGH THE BEST UPPER-
LEVEL LIFT IS THIS AFTERNOON AS AN UPPER WAVE SKIRTS ACROSS THE
CENTRAL PLAINS...THE FAVORABLE STEERING FLOW AND ATMOSPHERIC
CONDITIONS POINT TO A POTENTIALLY WET NIGHT WITH SHOWERS AND STORMS
DOTTING THE AREA. COOL AND WET WEATHER PATTERN CONTINUES INTO
WEDNESDAY WITH THE UPPER RIDGE REMAINING OVER THE FOUR CORNERS REGION
WHILE AN UPPER TROUGH REMAINS ACROSS THE EAST. THE COLD FRONT THAT
PUSHED ACROSS THE PANHANDLES EARLY THIS MORNING WILL REMAIN WELL
SOUTH OF THE AREA...KEEPING THE AREA IN A POST FRONTAL MOIST AIR
MASS. ALTHOUGH DAYTIME HEATING WILL BE LIMITED BY DENSE CLOUD
COVER...THE MOIST ENVIRONMENT COUPLED WITH UPPER LIFT PROVIDED BY AN
UPPER DISTURBANCE MOVING THROUGH THE NORTHWEST FLOW ALOFT WILL BE
SUPPORTIVE OF DECENT RAIN CHANCES THROUGHOUT THE DAY. THE CLOUDY AND
COOL CONDITIONS /HIGH TEMPS IN THE UPPER 70S TO LOW 80S/ WILL REDUCE
THE RISK FOR SEVERE WEATHER ALTHOUGH THERE IS THE POSSIBILITY FOR A
FEW STRONG TO MARGINALLY SEVERE STORMS. THE GREATER RISK WILL BE
HEAVY RAINFALL WHICH CAN LEAD TO LOCALIZED FLOODING.
LONG TERM...
HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED FORECAST...THURSDAY
THROUGH MONDAY...AS THE SUBTROPICAL RIDGE REMAINS WEST OF THE AREA.
THE SAME CONCEPT HOLDS IN TERMS OF PRECIP POTENTIAL WITH MOIST UPSLOPE
LOW-LEVEL FLOW SUPPORTIVE OF CONTINUED PRECIP CHANCES. TEMPS WILL
REBOUND BACK INTO THE MID 80S TO LOWER 90S CAUSING THE AIR MASS TO
BECOME MORE UNSTABLE. ANOTHER UPPER DISTURBANCE WILL MOVE OVER THE
AREA LEADING TO ANOTHER ROUND OF SHOWERS AND STORMS. PRECIP CHANCES
DIMINISH SOME BY THE END OF THE WEEK AND THE FIRST HALF OF THE
WEEKEND WITH THE UPPER RIDGE SLIDING A BIT FURTHER TO THE EAST. TEMPS
WILL GENERALLY BE IN THE 80S TO LOW 90S DURING THIS PERIOD.
CLK
FIRE WEATHER...
THE TEXAS AND OKLAHOMA PANHANDLES WILL RESIDE UNDER NORTHWEST FLOW
ALOFT LEADING TO A CONTINUOUS CHANCE FOR PRECIPITATION AND COOLER
TEMPERATURES DURING THE WEEK. IN ADDITION MINIMUM RELATIVE HUMIDITY
VALUES WILL REMAIN ABOVE 20 PERCENT WHILE 20 FOOT WINDS WILL STAY
BELOW 20 MPH...PRECLUDING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Aug 13, 1:55 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT TUE AUG 13 2013
OKZ001>003-TXZ001>020-141100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
255 PM CDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS CAN BE STRONG
MARGINALLY SEVERE WHERE HAIL UP TO ONE INCH IN DIAMETER AND STRONG
WINDS WILL BE THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO
LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY THROUGH SATURDAY AND AGAIN SUNDAY NIGHT AND
MONDAY. SOME OF THE STORMS MAY BECOME SEVERE DURING THIS PERIOD...WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS. IN ADDITION HEAVY
RAINFALL MAY ALSO LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTINUE TO MONITOR THE FORECAST ON A DAILY BASIS AND
BE READY FOR LIMITED SPOTTER ACTIVATION THROUGHOUT THE WEEK.
CLK
In the hours before
Special weather statement, Aug 13, 6:45 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT TUE AUG 13 2013
TXZ011-016-140115-
DEAF SMITH TX-OLDHAM TX-
745 PM CDT TUE AUG 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND WESTERN
DEAF SMITH COUNTIES UNTIL 815 PM CDT...
AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
GLENRIO TO 6 MILES SOUTHEAST OF BELLVIEW...MOVING EAST AT 20 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GLENRIO... BOOTLEG... ADRIAN...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 24.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3535 10305 3534 10264 3474 10274 3474 10304
3475 10305 3485 10305
TIME...MOT...LOC 0045Z 278DEG 16KT 3529 10294 3476 10303
14Special weather statement, Aug 13, 7:33 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
833 PM CDT TUE AUG 13 2013
TXZ016-140215-
DEAF SMITH TX-
833 PM CDT TUE AUG 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 915 PM CDT...
AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF BELLVIEW...OR 34 MILES WEST
OF HEREFORD...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BOOTLEG...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3475 10274 3474 10289 3485 10305 3497 10305
3504 10300 3495 10257 3474 10271
TIME...MOT...LOC 0133Z 299DEG 20KT 3492 10294
14Thunderstorm Wind, Deaf Smith
- When
- August 13, 7:41 PM CST to 7:42 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
A thunderstorm developed over Deaf Smith County during the evening hours of the 13th. As it moved to the southeast across the county it merged with several other developing storms. This provided a brief intensification before the core of the storm descended. The West Texas Mesonet site 11 miles west-northwest of Bootleg (Deaf Smith County) measure a 58 mph downburst wind gust which was produced as the core descended to the surface. The storm continued to weaken and was eventually ingested by another thunderstorm south of the Texas Panhandle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474477.